Texas, 2016Damaging Wind in Texas, August 2, 2016
August 2, 2016 · NWS LUB · 1 event in 1 county or zone
A cluster of high-based monsoonal thunderstorms created a severe downburst near Friona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of high-based monsoonal thunderstorms created a severe downburst near Friona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 2, 5:17 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 2, 5:17 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
617 PM CDT TUE AUG 2 2016
.AVIATION...
VFR expected next 24 hours. Thunderstorm activity along the TX/NM
state line should remain well clear of all terminals both this
evening and again on Wednesday. Winds may become a bit variable
after sunset. Check density altitude.
&&
.PREV DISCUSSION... /issued 206 PM CDT TUE AUG 2 2016/
SHORT TERM...
Upper level high pressure is centered over East Texas this
afternoon, although the ridge itself extends westward toward the 4-
corners. The center of the ridge is expected to shift westward to
west central Texas by Wednesday afternoon. Monsoonal moisture will
remain underneath the western extension of this ridge. Scattered
thunderstorms are expected to develop on the high terrain of eastern
New Mexico, likely as far east as the western Panhandle and western
South Plains. Each of run of the HRRR has trended a bit drier, but
still enough of a signal in the hi-res models with support from
water vapor imagery, especially now that winds have backed to the
southeast in the vicinity of expected initiation. Will keep setup of
previous forecast with chance PoPs near the New Mexico state line
tapering to slight chance one column of counties to the east and no
mention I-27 eastward. Rain chances become more questionable for
Wednesday afternoon as the high shifts to the west. That could very
well keep initiation across New Mexico. However, with some models
still producing precipitation near or in the far western counties,
will keep slight chance mention there. Temperatures near persistence
and the high end of objective guidance looks fine with very little
change in magnitude of progged heights and thicknesses.
LONG TERM...
We have our fifth tropical storm of the season in the northwestern
Caribbean Sea...Earl. Unfortunately, he isn't going to do anything
for us here in West Texas where crops are begging for rain. High
pressure will continue to dominate our weather pattern in the long
term. The biggest question over the next several days will be how
far west the ridge builds, thus affecting the monsoonal moisture
plume. Latest model runs show most of the moisture being bumped
around the high into NM and into the northern TX Panhandle each day,
with just our west/northwestern counties having a shot at some
thunderstorms. Should the ridge slacken slightly, we could see
storms move further into our forecast area, but at this time, went
ahead and elected to keep most of the area dry with this pattern.
Also, bumped temperatures up to near guidance on Thursday and
Friday, especially on the Rolling Plains. We shouldn't be under to
worst influence of the ridge those days...that appears to be to the
east of us, so kept temps just shy of guidance. It will still be
hot.
&&
.LUB Watches/Warnings/Advisories...
None.
&&
99/99/26
Hazardous weather outlook, Aug 2, 4:37 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
537 AM CDT TUE AUG 2 2016
TXZ021>044-031045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
537 AM CDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Parmer
- When
- August 2, 6:40 PM CST
- Where
- Parmer County, 0.7 mi WNW of Friona Benger Arpk
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.654, -102.691
Measured by a Texas Tech University West Texas mesonet near Friona.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641087.